Skip to content

Drug interactions

Lonafarnib + Tacrolimus

Severity: Major

Lonafarnib and Tacrolimus: major interaction.

Last updated Sources: US FDA label

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Lonafarnib is a strong CYP3A inhibitor and is expected to increase tacrolimus exposure. This can cause nephrotoxicity, neurotoxicity and other tacrolimus-related adverse effects.

What this interaction means in plain words

Lonafarnib and Tacrolimus can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Lonafarnib belongs to Miscellaneous; Tacrolimus belongs to Miscellaneous.

Evidence level: Moderate

Why it happens

Inhibition of CYP3A4-mediated tacrolimus metabolism.

What to do

Avoid the combination if possible. If unavoidable, reduce the tacrolimus dose, measure trough levels frequently, and monitor renal function.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lonafarnib and Tacrolimus, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

References

Frequently asked questions

Can I take Lonafarnib with Tacrolimus?

MediHelp rates the interaction as major. Lonafarnib and Tacrolimus can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Lonafarnib is a strong CYP3A inhibitor and is expected to increase tacrolimus exposure. This can cause nephrotoxicity, neurotoxicity and other tacrolimus-related adverse effects.

How serious is the interaction between Lonafarnib and Tacrolimus?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid the combination if possible. If unavoidable, reduce the tacrolimus dose, measure trough levels frequently, and monitor renal function.

What other medicines interact with Tacrolimus?

MediHelp also lists interactions of Tacrolimus with, for example, Adenovirus types 4 and 7 live, Bcg vaccine live, Cidofovir. The full list is on the Tacrolimus page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in